Nebraska, 2004

Hail in Nebraska, August 25, 2004

August 25, 2004 · NWS GID · 2 events in 1 county or zone

Wind driven nickel size hail damaged crops in southern Dawson county. There were drifts of hail south of Cozad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Wind driven nickel size hail damaged crops in southern Dawson county. There were drifts of hail south of Cozad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 10:13 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 10:13 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1113 PM CDT TUE AUG 24 2004

.DISCUSSION...UPDATED FOR EXPECTED THUNDERSTORM COVERAGE IN THE FAR
SOUTHEAST CWFA...AND NOW MOVING IN FROM THE WEST. STORMS IN THE
SOUTHEAST ON TARGET...AND WILL GRAZE FOR SOUTHEAST ZONES. THIS IS
THE MOST LIKELY REGION FOR A LARGE HAIL REPORT OR TWO. WESTERN
PRECIPITATION IS OUTFLOW DOMINANT...AND AN ISOLATED STRONG STORM
IS POSSIBLE...BUT THE MAJORITY OF THE STORMS SHOULD PRODUCE GUSTY
WINDS TO 45 MPH AND BRIEF HEAVY RAIN...ALA LAST NIGHT.

&&

.PREV DISCUSSION...TONIGHT THRU THU NIGHT. SFC LOW CENTERED OVR
SCNTRL KS...WITH OUTFLOW BOUNDARY EXTENDING EWD INTO CNTRL MS...WITH
OTHER PORTION OF BOUNDARY WRAPPED N AROUND LOW...INTO SERN PORTION
OF CWA...THEN BACK TO SW TOWARD W CNTRL KS BEFORE DISSIPATING. PAST
FEW DAYS OF UPR LVL SWRLY FLOW HAS ALLOWED MOISTURE RETURN FROM GULF
TO MAKE WAY INTO REGION...WHILE SHORTWAVES ARE LOCATED TO E
APPROACHING MISSISSIPPI RIVER VALLEY...AND TO WSW MOVING INTO/ACROSS
SRN/CNTRL ROCKIES.

SONG REMAINS BASICALLY THE SAME. HOWEVER...POSITION OF BEST FORCING
AND TS INITIATION EXTENDS FROM FAR SSERN CWA KS COUNTIES TO THE SE
AND INTO SWRN MS. ALTHOUGH THIS AREA REMAINS THE BEST PRIMED FOR
STRONG/SEVERE ACTION...HAVING SOME DOUBT AS TO THE CHANCE OF
STARTING OR GETTING SEVERE CONVECTION IN CWA AT THIS POINT...AS
BOUNDARY NEARLY OUT OF OUR FORECAST AREA...AND RATHER STRONG CAPPING
INVERSION CONTINUES TO WEST OF THIS LINE AND INTO NWRN KS. DEEP
SHEAR ON MARGINAL SIDE...HOWEVER GOOD LL SHEAR AND CAPES APPROACHING
2000 IN THE AREA POINT TO ISOLATED SUPERCELLS WITH TORNADO CHANCES
EARLY ON IN STORM EVOLUTION.

ANOTHER AREA FOR STORM INITIATION WILL BE TO W OR WSW ACROSS CO HIGH
PLAINS...WHERE UPSLOPE FLOW IS MOVING INTO DEVELOPING LEE TROF.
RELATIVELY DRY CONDITIONS AT LOWER LVLS BODE FOR ELEVATED STORMS IF
THEY OCCUR...WITH POSSIBILITY THAT CHANCES MAY INCREASE LATER
TONIGHT/OVERNIGHT AS SHORTWAVE PUSHES EAST OF ROCKIES AND TOWARDS
THE CNTRL PLAINS...PUSHING CONVECTION INTO BETTER LL MOISTURE
REGIME...IF IT CAN TAP INTO IT BY THEN. BASICALLY KEEPING CHC
POPS...40 PERCENTS...AROUND TO COVER ALL POSSIBILITIES AND MESH
BETWEEN SURROUNDING OFFICES WITHOUT GETTING TOO FANCY (60S EAST OF
FA...20S/30S WEST).

SMALL CHANCE FOR LINGERING PRECIP SERN CWA TOMORROW MORNING
OTHERWISE WARM/HOT AND MOSTLY DRY THRU REST OF SHORT TERM FORECAST
(WED/THUS) WITH WRLY COMPONENT TO WNDS HELP TO BOOST HIGH TEMPS TO
UPR 80S TO MID/UPR 90S FROM N TO S. KEPT SMALL CHC IN LATE
AFTERNOON/EVE PERIOD WED FOR FAR ERN CWA AS BAROCLINIC ZONE FINISHES
KICKING THROUGH. WILL FOR POSSIBILITY OF ANOTHER OUTFLOW BOUNDARY
SETTING UP NEAR ERN/SERN CWA TO POSSIBLY IMPROVE ON THIS CHANCE.

LONG TERM...FRIDAY THROUGH TUESDAY. THIS FORECAST PERIOD BEGINS WITH
SOUTHWEST FLOW ALOFT...WITH SHORTWAVE ENERGY TRANSLATING ACROSS THE
DAKOTAS AND ANOTHER SYSTEM MOVING INTO THE CENTRAL ROCKIES.
ASSOCIATED COOL FRONT PUSHES SOUTH DURING THE DAY ON FRIDAY...AND
FORECAST HAS SOME LOW POPS IN THE AFTN...ALTHOUGH FRONTAL TIMING
SUGGESTS BETTER CHCS FOR PCPN ALONG THE FRONTAL BOUNDARY WILL OCCUR
IN OUR SOUTHERN ZONES FRI AFTN/EVE.

THE BAROCLINIC ZONE STALLS ACROSS KANSAS FRIDAY NIGHT WHILE UPSLOPE
FLOW CONDITIONS COMBINED WITH APPROACHING SHORTWAVE TROF MOVING EAST
OF THE ROCKIES GENERATE POST FRONTAL SHOWERS/TSTMS.  EXTENDED MODELS
ARE NOT IN COMPLETE AGREEMENT ON TIMING OF THE TROF FRI/SAT WITH THE
ECMWF MORE PROGRESSIVE THAN THE GFS...CANADIAN AND DGEX.  PCPN CHCS
HAVE BEEN EXTENDED INTO SATURDAY MORNING GIVEN POTENTIAL SLOWER TIME
FRAME...AND MAY NEED TO BE EXTENDED FURTHER INTO THE DAY SAT/SAT
NIGHT IF TROF PASSAGE SLOWS FURTHER.

A FAIRLY SHARP N/S TEMP GRADIENT WILL BE EVIDENT FRIDAY BEHIND AND
AHEAD OF THE FRONT.  POST FRONTAL CLOUD COVER...COOL AIR AND
PRECIPITATION WILL RESULT IN THE COOLER CONDITIONS PERSISTING
SATURDAY.  TEMPERATURES WERE LOWERED SATURDAY CLOSER TO
70F...ALTHOUGH IF CURRENT MODEL TEMPS VERIFY THEN WE WONT MAKE IT
OUT OF THE 60S.

ONCE TROF AXIS PASSES...HEIGHTS RISE INTO EARLY NEXT WEEK WITH A
GRADUAL MODIFICATION IN TEMPERATURES...TRENDING NEAR TO JUST BELOW
SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10/FAY/MORITZ
Hazardous weather outlook, Aug 24, 7:59 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
859 PM CDT TUE AUG 24 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-251200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
859 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

IT APPEARS THE MOST LIKELY AREA FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE SOUTHEAST OF HASTINGS...AND MAINLY EAST OF A YORK NEBRASKA...
TO SUPERIOR...TO OSBORNE KANSAS LINE. THE THUNDERSTORMS WILL BE
MOST LIKELY BETWEEN 10 PM AND 3 AM IN THIS AREA. THE MAIN HAZARD
WILL BE LARGE HAIL...BUT WIND GUSTS OVER 45 MPH ARE POSSIBLE.
DANGEROUS CLOUD TO GROUND LIGHTNING SHOULD BE EXPECTED.

OTHER LESS INTENSE THUNDERSTORMS MAY MOVE EAST INTO CENTRAL NEBRASKA
AFTER MIDNIGHT. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN BELOW
SEVERE LIMITS...BUT COULD PRODUCE SMALL HAIL AND PRODUCE GUSTY
WINDS IN EXCESS OF 35 MPH ON AN ISOLATED BASIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY MORNING...MAINLY EAST OF HIGHWAY 281...WITH A SLIGHT
CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON NEAR THE
SAME AREA. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL
OCCUR FRIDAY AFTERNOON...LASTING INTO SATURDAY MORNING. AT THIS
TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER WOULD OCCUR
NEAR OR SOUTH OF THE NEBRASKA KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

10/05

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawson

When
August 25, 12:40 AM CST
Where
Dawson County, 4 mi S of Cozad
Measured
0.88 in hail
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -99.967

Hail, Dawson

When
August 25, 12:55 AM CST
Where
Dawson County, 4 mi S of Lexington
Measured
0.88 in hail
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -99.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413207, 5413208.